Any students studying psychiatry , please ? :)

Da Bears and other important distractions...

Moderators: Adminnaoum, flipsoid

Post Reply
Isabelle
New Member
New Member
Posts: 5
Joined: Thu May 09, 2013 11:49 am

Any students studying psychiatry , please ? :)

Post by Isabelle »

Hello there ,

I wanted to post an inquiry about a condition , and I hope any student studying psychiatry or in contact with psychiatrists will help me . I will be eternally grateful :)

It's my boyfriend and we both live in Egypt . He's 19 years old and he's suffering from a a kind of major depressive problem . He visits a psychiatrist on a regular basis for long-term therapy . However , the therapy also demands drug interference. The doctor first prescribed Prozac ( Fluoxetine ) and Quitapex ( Quetiapine ) , when he first visited 5 months ago . Prozac wasn't effective though and Quetiapine caused headaches and problems waking up after taking it . He was having his final exams back then , so the doctor told him to stop both although the withdrawal symptoms were really bad , and that was a month ago . His exams were over like a week ago , and that's when the doctor told him to take Moodapex ( Serteraline HCl ) , Trittico and Abilia or Abilify instead . He had episodes of insomnia and couldn't sleep well at all , so he decided to take Quetiapine on his own for 3 days instead of Trittico , which was wrong as it caused him severe headaches , blurred vision , feeling sedated , grouchy like can't stand anyone or anything , tending to be sleepy most of the times and problems in maintaing balance . He contacted his doctor who told him to only take Abilia - as he said it was the safest - and Neurazine ( Chloropromazine Hydrochloride ) .

I will forever be grateful if you can just give me your professional opinion about this line of treatment . Please feel free to comment on this prescription without worrying that we'll depend on it entirely . He already sees a psychiatrist on a regular basis as I've previously mentioned , we just need an extra opinion from a professional on this as we're really worried .

Thank you so much , and my eternal gratitude for helping us on this :)

foville1859
Gunner
Gunner
Posts: 114
Joined: Sun Jun 09, 2013 9:11 am

Re: Any students studying psychiatry , please ? :)

Post by foville1859 »

It's impossible to say because it depends on the individual patient and their circumstances. Even the boy's psychiatrist seems to be using a trial-and-error method with many drugs.

At least 6 different medications that you have mentioned. These are powerful psychoactive drugs and some additionally have side-effects. So if these substances are mixed concurrently and then withdrawn, switching to some other drug, it's not surprising that these treatments have mixed results.

Two general points:

(1) Major depression versus bipolar disorder - some people who become depressed as adolescents actually that is the first onset of a manic-depressive disorder. So it would be important to know which type of illness your friend really has

(2) Think logically about each drug and what its purpose is. The pharmacology and the effects of these drugs are well-known and a lot of information is available about them online.

fluoxetine = SSRI (seratonin reuptake inhibitor)
sertraline = a more powerful SSRI
quetiapine = antipsychotic and strong sedative
trazodone = weaker atypical antidepressant, anti-anxiety, sedative
aripiprazole = antipsychotic with weak antidepressant effect
chlorpromazine = antipsychotic

It would be irresponsible to speculate here on which medications your friend should / should not be using, but you can try to figure out a logical approach by yourself

- A.

Isabelle
New Member
New Member
Posts: 5
Joined: Thu May 09, 2013 11:49 am

Re: Any students studying psychiatry , please ? :)

Post by Isabelle »

Thank you so much for your reply :)

foville1859
Gunner
Gunner
Posts: 114
Joined: Sun Jun 09, 2013 9:11 am

Re: Any students studying psychiatry , please ? :)

Post by foville1859 »

Dosages, that would be another important thing to know, consider how much is the dose in each prescription?
Also drug/drug interaction, some of them may use the same cytochrome pathways

The insomnia, that could be a side effect of the antidepressant, or conversely, insomnia is often a symptom of depression itself.

If the person is actually bipolar then a drug like sertraline has the potential to bring out hypomania and push them "over the top". So that is one reason why it would be good to use a mood stabilizer in conjunction with this.

fluoxetine --> still depressed ---> therefore try sertraline instead
(that part makes sense)

Rest of the doctor's reasoning, can't follow the logic of why those medications were chosen, you would have to ask him

Isabelle
New Member
New Member
Posts: 5
Joined: Thu May 09, 2013 11:49 am

Re: Any students studying psychiatry , please ? :)

Post by Isabelle »

Yeah , we did . Part of the symptoms were rare side effects .
He's now on quetapine and prozac , I think it's a good choice and the safest one after all the side effects he had exprienced .

Post Reply